I’m not yet diagnosed but being started on a 5 day high dose course for symptom control followed by a month low dose while waiting for last tests. I’ve been warned they’re not nice and dreading it. Any advice for getting through the course or experiences of what they’re like bad or good would really help me to hear.
Hello, I can share how I have got on with the course as I have it every now and then.
I find they help and don’t cause an issue for me. Your dr should prescribe another drug to help with your stomach as it can taste a little like metal that’s not so nice
Effects for me, gives more energy and feel less tired but can look a little bloated but that goes fast. I usually feel like going swimming as have more energy
Thank you so much James. That sounds much more positive than I’ve heard so far.
Have you found you have to do anything differently to avoid getting ill on them if they lower your immunity?
When I was diagnosed i was given a high dose for 3 days along with another drug fir my stomach and warned of side effects. I didn’t have any side effects and they seemed to speed up recovery from my symptoms.
Hi to be honest, I have found them to be great with no real side effects. Maybe a little water retention, so look like I have put on weight but that goes when you stop.
At the end of each course I find I have more energy and feel like going to the gym or swimming
Sure it will be fine
Steroids are a complete mixed bag. They can be excellent in terms of bringing the symptoms of a relapse to an end quicker than without them. But one of the big problems with them is that they are unreliable. Sometimes they work like a dream, the relapse is over quickly. Other times they either just don’t work or work so slowly it begs the question as to whether it was worth taking them at all.
I’ve had all three results. The very best is taking steroids right at the start of a relapse. I once began a relapse, recognised it immediately, had my urine tested for a possible UTI (very important to do this as a) a UTI can replicate the symptoms of a relapse, and b) steroids hammer your immune system, taking them with an infection can, and likely will, cause the infection to get much much worse), and started the steroids that day. Coincidentally, I had a routine MRI that day which showed the inflammation in my brain, bright and clear. The relapse was over a couple of weeks later.
The bad things about steroids are, as I mentioned already, they are unreliable. What works on one relapse won’t necessarily work on the next. Also, they give you a horrible metallic taste in your mouth (extra strong mints help with this). They make your whole body kind of speed up; give you the jitters; make you insomniac; cause shakiness. So often people find themselves doing the housework in the middle of the night because of this. At the extreme, you can get psychotic because of them (this has never happened to me, although on steroids I can turn into the most horrible bitch!)
Post steroids can cause you to ‘crash’, not only with sheer exhaustion caused by lack of sleep, but with a kind of ‘bruised’ feeling in your muscles. I’ve described this as feeling like I’ve been kicked all over by a bed tempered donkey.
So, yes, they are good drugs. If the relapse began a month ago, I perhaps wouldn’t take them. If the relapse is minor, maybe with just sensory symptoms I wouldn’t. But with a relapse that is more serious, with optic neuritis or motor symptoms, and it’s early in the relapse I wouldn’t hesitate to take them.
Hi Phil James and Sue thanks so much for your replies, I really appreciate it and is helping me a lot to hear how other people have got on with them. Mine are ready to collect tomorrow and symptoms do include optic neuritis but I’ve had it quite a few weeks so hope they’ll still be able to do something for me.
Just noticed, Phil mentioned another drug to protect your stomach. This is actually quite important. You don’t necessarily realise at the time but steroids (especially oral) can give you an iffy stomach/oesophagus. Symptoms like heartburn - for the last few years I’ve has heartburn off and on - I believe caused by the steroids. (I’ve had MS for 24 years so have had quite a lot of steroids.)
The drug most commonly prescribed is Omeprazole. Ask your GP for a prescription.
I had a similar course of treatment recently after a severe bout of optic neuritis (which resulted in my MS diagnosis). Unfortunately I wasn’t told not to take them before bed, so didn’t sleep much until someone told me they should be taken first thing in the morning. Don’t make this mistake!!! For the duration of taking methylprednisolone and the first couple of weeks of the tapering prednisolone, I had heaps of energy, blitzed my house, sorted lots of stuff out and got through so many jobs I had been putting off for years. Felt like I was high for a few weeks. And then back to normal (with a normal un-blitzed house and a healthy, growing list of jobs to put off…)
Hoping your symptoms resolve asap.
Hi Everyone, Thanks so much for words of support and Phil and Sue for the omeprazole suggestion - I picked up my prescription and started all today, really hoping they have an affect. Does it take a while to notice a change?
Gemjum hi! Your house comment made me laugh, mine is the latter at the moment so it’s probably hoping they have the same effect on me! We sound like we’ve been having a really similar experience. Did your optic neuritis clear up well with it? I hope you’re feeling so much better both post diagnosis and after some treatment.
Yes, my eye improved massively with the steroids. I went from being unable to see much at all, to being able to see everything. Just a little darker and a bit blurry. My optician explained the difference between the vision in my two eyes now as being like the difference between an HD TV and a standard telly! The consultant neuro opthalmologist says there is very minimal damage to the optic nerve.
My next struggle has been to get a formal diagnosis then to get started on ocrevus, which has taken 3 months so far. Latest is that I should start mid Oct. I had another relapse in July, from which I have recovered already, but am so desperate to get started on treatment!
Hoping all is going well with your steroids. Wishing you all the best.
That’s so good to hear it almost entirely went back. I’ve had no side effects at all so far which is great but I haven’t noticed any changes to my eye either. Some days it actually seems a bit worse which is a worry but maybe the heat isn’t helping. I wonder if it’s a bit too soon or like Sue said maybe I was a bit too late to start treatment to notice the difference. It’s hard to know what to expect. I’d be pretty happy with some standard / HD tv after!
Is it a relief to finally have the diagnosis? I hope you didn’t have to go through too much to get there. That’s so good you’ve got some treatment on the horizon and not too far off either (but can understand it must feel ages away when you want to get going!)
I’m having some repeat scans and then find out next month what the final verdict is. I think no matter what it is it I could just see a little improvement (no pun intended!) I’d be feeling a bit more to okay with it all!
Don’t worry too much about whether you started the steroids a bit later than maybe the optimum. The point of steroids is not to cure the symptoms of the relapse, but to shorten remission.
So although your eye isn’t any better yet, it can take weeks, even months before you know how much remission you’re going to get. Taking steroids early is best but it shouldn’t make any difference to the amount of recovery you get. (Don’t ask me how this is even possible, it’s magic - or maybe science!)
I’m sorry to say once MS moves in, you have no choice but to learn patience and to slow yourself and your expectations down.
When I met my husband 20 years ago, he was forever telling me to ‘slow down Sue’. I don’t think he expected me to go quite this slow!
Hi Sue, thanks so much for the reply. It’s all very new to me. That’s made me feel so much better about it. My Eyes have been really tricky especially with anything backlit causing glare. Glad to be trying something that might have an effect though. Back in my consultation I completely forgot what to expect - whether it was improvements or speeding up recovery so reading every ones experiences is so helpful while in the big wait!